Alert archive / Pennsylvania / Wind Advisories in 2020

Wind Advisory 4, NWS Pittsburgh, PA

March 29, 202014 counties in Pennsylvania; 11 counties in Ohio; 9 counties in West Virginia

NWS Pittsburgh, PA issued this wind advisory at Mar 29, 2020, 1:58 PM EDT for 14 counties in Pennsylvania; 11 counties in Ohio; 9 counties in West Virginia. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2020, 1:58 PM EDT (17:58 UTC)
Expired
Mar 29, 2020, 8:40 PM EDT
In force
7 hr
Issued by
NWS Pittsburgh, PA
All 34 counties

Belmont County, OH, Carroll County, OH, Columbiana County, OH, Coshocton County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH, Monroe County, OH, Muskingum County, OH, Noble County, OH, Tuscarawas County, OH, Allegheny County, PA, Armstrong County, PA, Beaver County, PA, Butler County, PA, Clarion County, PA, Fayette County, PA, Forest County, PA, Greene County, PA, Jefferson County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA, Washington County, PA, Westmoreland County, PA, Brooke County, WV, Hancock County, WV, Marion County, WV, Marshall County, WV, Monongalia County, WV, Ohio County, WV, Preston County, WV, Tucker County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 28 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 469 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
469 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WWUS71 KPBZ 291758
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
158 PM EDT Sun Mar 29 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029-031-073>076-WVZ001>004-012-021-509>514-300100-
/O.NEW.KPBZ.WI.Y.0004.200329T1800Z-200330T0100Z/
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, New Philadelphia, Dover, Carrollton, Malvern, 
East Liverpool, Salem, Columbiana, Coshocton, Cadiz, 
Steubenville, Zanesville, Cambridge, Martins Ferry, 
St. Clairsville, Caldwell, Woodsfield, Sharon, Hermitage, 
Grove City, Oil City, Franklin, Tionesta, New Castle, 
Ellwood City, Butler, Clarion, Punxsutawney, Brookville, 
Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area,
Kittanning, Ford City, Indiana, Washington, Canonsburg, 
Waynesburg, Murrysville, Greensburg, New Kensington, 
Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Uniontown, 
Champion, Ohiopyle, Weirton, Follansbee, Wellsburg, Wheeling, 
Moundsville, New Martinsville, Fairmont, Morgantown, 
Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, 
Hazelton, Parsons, Hendricks, Saint George, Davis, Thomas, 
and Canaan Valley
158 PM EDT Sun Mar 29 2020

...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts 45 to 55 mph.

* WHERE...Portions of northwest, southwest and western 
  Pennsylvania, east central Ohio, western Maryland and northern 
  and the northern panhandle of West Virginia.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...Gusty wind could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
768 
WWUS71 KPBZ 300040
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
840 PM EDT Sun Mar 29 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029-031-073>076-WVZ001>004-012-021-509>514-300145-
/O.CAN.KPBZ.WI.Y.0004.000000T0000Z-200330T0100Z/
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, New Philadelphia, Dover, Carrollton, Malvern, 
East Liverpool, Salem, Columbiana, Coshocton, Cadiz, 
Steubenville, Zanesville, Cambridge, Martins Ferry, 
St. Clairsville, Caldwell, Woodsfield, Sharon, Hermitage, 
Grove City, Oil City, Franklin, Tionesta, New Castle, 
Ellwood City, Butler, Clarion, Punxsutawney, Brookville, 
Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area,
Kittanning, Ford City, Indiana, Washington, Canonsburg, 
Waynesburg, Murrysville, Greensburg, New Kensington, 
Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Uniontown, 
Champion, Ohiopyle, Weirton, Follansbee, Wellsburg, Wheeling, 
Moundsville, New Martinsville, Fairmont, Morgantown, 
Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, 
Hazelton, Parsons, Hendricks, Saint George, Davis, Thomas, 
and Canaan Valley
840 PM EDT Sun Mar 29 2020

...WIND ADVISORY IS CANCELLED...

Wind gusts have diminished below advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Mar 29, 1:18 PM EDT, 40 minutes earlier.

Area forecast discussion, Mar 29, 1:18 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
118 PM EDT Sun Mar 29 2020

.SYNOPSIS...
Gusty winds and isolated thunderstorms today with the approach and
passage of a cold front. More seasonal temperatures are expected
during the upcoming week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Strong winds will persist the afternoon ahead and behind a crossing
cold front currently over central Ohio. Mixing up to near 800mb along
with a tight pressure gradient have resulted in gusts between 30mph
and 40mph on average...with locally higher speeds. This is right
under advisory criteria but still will likely see some down trees
with the saturated ground. With upstream observed values largely
below criteria have opted to continue to handle winds with a SPS.

Temperatures have shot up into the 70s with strong WAA and ample
breaks in the clouds today allowing for some destabilization. CAPE
values are expected below 500 and 1000j/kg on average in a relatively
narrow band just ahead of the cold front. This along with 50-75kts
of effective bulk shear raises the possibility of severe storms once
again today but coverage should be less than observed yesterday. So
far this afternoon any development has been shearing out but updrafts
should briefly become more balanced over the course of the afternoon
ahead of the front as instability increases. In coordination with
surrounding offices and SPC a Severe Thunderstorm Watch was issued
for the afternoon north of PGH. Large hail and damaging winds will
both be possible.

Behind the front strong winds will continue as a well mixed boundary
layer is maintained. Winds should continue to largely remain below
criteria with the lack of strong cold air advection and strong
surface pressure rises.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
Increasing clouds and the risk for a passing shower on Monday with
upper troughing, the return of cold advection, and northwest flow.

Building high pressure on Tuesday will promote drier conditions.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The next chance for rain will be Wednesday as a disturbance passes
to our south.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A broken line of shra/tstms is expected this aftn as a the front
crosses the region. Regardless if sites observe thunderstorms, gusty
winds (30-35kts) will occur due to a tight pressure gradient. VFR
should return after FROPA. The gusts should diminish to 20-25kt after
sunset as the low pressure system gradually weakens.

.Outlook...
Cig restrictions are likely Mon under an upper trough. Scattered
rain showers are expected for sites north of AGC.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Mar 29, 12:35 PM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1235 PM EDT Sun Mar 29 2020

MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ021-029-031-073>076-
WVZ001>004-012-021-509>514-301645-
Garrett-Tuscarawas-Carroll-Coshocton-Harrison-Jefferson OH-Muskingum-
Guernsey-Belmont-Noble-Monroe-Allegheny-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1235 PM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe storms this morning. Strong gusty
winds of 30 to 40 mph with locally higher gusts are also expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ041-PAZ007>009-013>016-020-022-023-301645-
Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Armstrong-Indiana-
1235 PM EDT Sun Mar 29 2020

...SEVERE THUNDERSTORM WATCH 76 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Strong gusty winds of 30 to 40 mph with locally higher gusts are also
expected outside of any storm development.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Mar 29, 9:42 AM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
942 AM EDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             1 N MAHONING            40.94N  79.46W
03/28/2020  E1.00 INCH       ARMSTRONG          PA   SOCIAL MEDIA

&&

EVENT NUMBER PBZ2000748

SKH
Local storm report, Mar 29, 9:51 AM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
951 AM EDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             TEMPLETON               40.92N  79.46W
03/28/2020  E1.00 INCH       ARMSTRONG          PA   SOCIAL MEDIA

&&

EVENT NUMBER PBZ2000749

SKH
Local storm report, Mar 29, 9:54 AM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
954 AM EDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             ANNANDALE               41.09N  79.90W
03/28/2020  E1.00 INCH       BUTLER             PA   SOCIAL MEDIA

            PICTURE PROVIDED.

&&

EVENT NUMBER PBZ2000750

SKH
Local storm report, Mar 29, 9:58 AM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
958 AM EDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HAIL             1 N ONEIDA              40.94N  79.88W
03/28/2020  E1.00 INCH       BUTLER             PA   SOCIAL MEDIA

            PICTURE PROVIDED.

&&

EVENT NUMBER PBZ2000751

SKH
Special weather statement, Mar 29, 10:40 AM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1040 AM EDT Sun Mar 29 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029-031-073>076-WVZ001>004-012-021-509>514-291745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD,
Grantsville, New Philadelphia, Dover, Carrollton, Malvern,
East Liverpool, Salem, Columbiana, Coshocton, Cadiz,
Steubenville, Zanesville, Cambridge, Martins Ferry,
St. Clairsville, Caldwell, Woodsfield, Sharon, Hermitage,
Grove City, Oil City, Franklin, Tionesta, New Castle,
Ellwood City, Butler, Clarion, Punxsutawney, Brookville,
Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area,
Kittanning, Ford City, Indiana, Washington, Canonsburg,
Waynesburg, Murrysville, Greensburg, New Kensington,
Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Uniontown,
Champion, Ohiopyle, Weirton, Follansbee, Wellsburg, Wheeling,
Moundsville, New Martinsville, Fairmont, Morgantown,
Coopers Rock, Kingwood, Bruceton Mills, Terra Alta, Rowlesburg,
Hazelton, Parsons, Hendricks, Saint George, Davis, Thomas,
and Canaan Valley
1040 AM EDT Sun Mar 29 2020

...STRONG GUSTY WINDS WILL OCCUR TODAY...

Wind gusts between 30 mph and 40 mph with locally higher gusts at
times can be expected until early this evening. These winds may
cause small tree limbs to break or down trees considering recent
rainfall and saturated soil.
Local storm report, Mar 29, 12:42 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1242 PM EDT SUN MAR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     1 ESE RICHEYVILLE       40.05N  79.99W
03/28/2020                   WASHINGTON         PA   EMERGENCY MNGR

            TREES DOWN IN WEST PIKE RUN TWP.

&&

EVENT NUMBER PBZ2000752

MF

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 9:13 PM EDTAreal Flood WarningPBZArmstrong, Indiana, Jefferson, Westmoreland6 hr
Mar 28, 9:24 PM EDTFlash Flood WarningPBZWashington3 hr
Mar 28, 9:58 PM EDTAreal Flood WarningPBZAllegheny, Armstrong, Beaver, Butler, Lawrence, Westmoreland5 hr
Mar 28, 10:58 PM EDTSevere Thunderstorm WarningPBZGreene, Washington35 min
Mar 29, 12:32 AM EDTAreal Flood WarningPBZAllegheny, Beaver, Fayette, Greene, Washington, Westmoreland8 hr
Mar 29, 3:58 AM EDTAreal Flood AdvisoryPBZMercer2 hr
Mar 28, 8:53 PM EDTFlash Flood WarningPBZBelmont, Guernsey, Harrison, Noble3 hr
Mar 28, 9:04 PM EDTSevere Thunderstorm WarningPBZCoshocton, Tuscarawas24 min
Mar 28, 9:07 PM EDTFlash Flood WarningPBZCoshocton, Tuscarawas3 hr
Mar 28, 10:04 PM EDTFlash Flood WarningPBZCarroll, Columbiana, Harrison, Jefferson, Tuscarawas111 min
Mar 28, 11:51 PM EDTAreal Flood WarningPBZBelmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 4 more8 hr

Nearby

Wind Advisories in Pennsylvania, 2020Wind Advisories in Ohio, 2020Wind Advisories in West Virginia, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.